The Wrong Medication
There are a number of medications that are best avoided in older adults. “Some drugs present a high risk to the elderly and others pose low risk,” Beers explains. He warns that some doctors may use high-risk medications such as over-the-counter antihistamines (diphenhydramine or chlorpheniramine), older sleeping pills (flurazepam, diazepam, meprobomate), or inappropriately used antipsychotic drugs in those suffering from dementia.
High-risk medications are more likely to cause side effects such as drowsiness, dizziness, or urinary difficulties in older adults and safer alternatives usually are available. Other high-risk medications listed in the Beers’ criteria include muscle relaxants (methocarbamol and cyclobenzaprine) and older antidepressants such as amitriptyline.
Excessive or inappropriate use of amitriptyline or sleeping pills may increase the older adults’ risk for falls and confusion, according to Anne L. Hume, Pharm.D., professor and chair, department of pharmacy practice at the University of Rhode Island. Beers adds that hip fractures caused by falls are a major cause of disability and death in older adults. “We know that some of these hip fractures are related to medication side effects such as confusion, drowsiness, and imbalance.” Beers cites the example of older sedatives and sleeping pills. These medications can accumulate in an older person’s body and have been found to double their risk of fracturing a hip.
Even if low-risk medications are correctly prescribed, certain drugs may aggravate medical conditions that are common in this population. Over-the-counter cold remedies that contain antihistamines or certain antidepressants can worsen confusion in those who suffer from Parkinson’s or Alzheimer’s disease, for instance. These same medications also can trigger a prostate problem. Aspirin-like medications can tip the balance of control in those who suffer from heart failure or high blood pressure.
What’s more, drug side effects can be difficult to identify accurately and this can have serious consequences. It is not uncommon for doctors to mistakenly believe that a problem caused by a medication reaction is a new illness. Some beta-blockers, commonly used to treat high blood pressure and heart problems, can cause depression. A doctor may inadvertently prescribe yet another medication — an antidepressant — rather than stopping the drug causing the problem, writes Dr. Rosanne M. Leipzig, associate clinical professor in the department of geriatrics and adult development, Mount Sinai School of Medicine in New York.
Leipzig, in her article published in the February issue of the journal Geriatrics, mentions another example of a drug that can precipitate or worsen a disease. Aspirin-like anti-inflammatory pain medications can raise the blood pressure of those who are susceptible. In such a case, the doctor should not prescribe a blood pressure-lowering medication, but instead should stop the pain reliever.
Chronic medical illnesses and waning liver and kidney function put the body in delicate balance as people age.
Cohen, J. (2006). Taking Medication: Special Concerns in Older Adults. Psych Central. Retrieved on January 25, 2015, from http://psychcentral.com/lib/taking-medication-special-concerns-in-older-adults/000431
Last reviewed: By John M. Grohol, Psy.D. on 30 Jan 2013
Published on PsychCentral.com. All rights reserved.